Illinois, 2008

Flash Flood and Damaging Winds in Illinois, July 27, 2008

July 27, 2008 · NWS DVN · 5 events in 3 counties and zones

An upper level disturbance moved southeast across Iowa, northeast Missouri, and Illinois during the evening of July 27 bringing showers and thunderstorms to the region. Some of the thunderstorms surpassed severe thresholds by producing damaging winds over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moved southeast across Iowa, northeast Missouri, and Illinois during the evening of July 27 bringing showers and thunderstorms to the region. Some of the thunderstorms surpassed severe thresholds by producing damaging winds over 60 mph. Torrential rains and subsequent flash flooding problems were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:45 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 1:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN JUL 27 2008

.SYNOPSIS...
WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM
AS SPC IN PROCESS OF ISSUING WATCH.  NOWCAST TOOLS SHOW MODERATE TO
STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY
RAIN AND SOME SEVERE RISK SW SECTIONS.  SYSTEM MAY CONTINUE INTO
MONDAY AM DUE TO COOL POOL AND BACK-BUILDING.

SHORT TERM...TONIGHT AND MONDAY...
LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH
SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST
QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE.  RAIN TOTALS
1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF
FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER
ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK
STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE
ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY
NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK-
BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS
POSSIBLE WITH SYSTEM.  ..NICHOLS..

&&

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID
WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED
TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY
SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO
RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE
WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT
THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH
FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW
IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO
BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR
TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE
FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK
WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW
ALOFT.

NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM
THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT
12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER
HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY
BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE
NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO
REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN
WILL REMAIN PERSISTENT WELL INTO AUGUST.   ..HAASE..

&&

.AVIATION...
VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND
08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE
MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH
SCATTERED LINGERING TSRA/SHRA.  PARTIAL CLEARING AND VFR INTO
AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 3:32 AM CST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT SUN JUL 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS.

ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL
BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING
WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL
RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS
MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND
AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT
PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY
RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA.
THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

SHEETS/LE

In the hours before

Local storm report, Jul 27, 6:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     2 S ARBELA              40.43N 92.02W
07/27/2008                   SCOTLAND           MO   TRAINED SPOTTER

            LEAVES BEING STRIPPED OFF TREES FROM HIGH WINDS.

&&

JH2
Local storm report, Jul 27, 6:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     2 W RUTLEDGE            40.31N 92.13W
07/27/2008  E60 MPH          SCOTLAND           MO   TRAINED SPOTTER

            WIND GUSTS BETWEEN 700 PM AND 705 PM WERE ESTIMATED TO BE
            OVER 60 MPH. HEAVY RAIN BEGAN AROUND 706 PM.

&&

14
Local storm report, Jul 27, 6:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     MEMPHIS                 40.46N 92.17W
07/27/2008                   SCOTLAND           MO   TRAINED SPOTTER

            NUMEROUS BRANCHES NEARLY 3 INCHES IN DIAMETER DOWN. WIND
            ESTIMATED AT 60-70 MPH. POWER OUT IN THE CITY OF MEMPHIS.
            RAINFALL OF OVER AN INCH IN 30 MINUTES.

&&

JH2
Local storm report, Jul 27, 6:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     MEMPHIS                 40.46N 92.17W
07/27/2008                   SCOTLAND           MO   TRAINED SPOTTER

            NUMEROUS BRANCHES NEARLY 3 INCHES IN DIAMTER DOWN. WIND
            ESTIMATED AT 60-70 MPH. POWER OUT IN THE CITY OF MEMPHIS.
            RAINFALL OF OVER AN INCH IN 30 MINUTES.

&&

JH2
Local storm report, Jul 27, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     3 NNE KEOSAUQUA         40.77N 91.94W
07/27/2008                   VAN BUREN          IA   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN. UNKNOWN SIZE.

&&

JH2
Local storm report, Jul 27, 6:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       3 NNE KEOSAUQUA         40.77N 91.94W
07/27/2008  M1.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SMALL STREAMS AND DITCHES BANKFULL. CONSIDERABLE PONDING
            OF WATER IN YARDS AND FIELDS. RAINFALL OF 1.50 INCHES IN
            LESS THAN AN HOUR.

&&

JH2

The radar

The Quad Cities radar (KDVN), 164 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 27, 6:30 PM CST
Where
Hancock County, 4.8 mi S of Warsaw
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.281, -91.424

Wind gusts estimated to be 70 mph were observed on County Road 12 four miles west of Sutter, IL at 730 pm July 27.

Thunderstorm Wind, Hancock

When
July 27, 6:40 PM CST
Where
Hancock County, 0.7 mi W of Sutter
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.279, -91.343

Wind gusts estimated to be over 70 mph flipped a car over in Sutter, IL around 740 pm July 27. This report was relayed by the National Weather Service Office in Lincoln, IL.

Thunderstorm Wind, Henderson

When
July 27, 6:56 PM CST
Where
Henderson County, 4.86 mi WSW of Lomax
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.644, -91.150

Wind gusts estimated to be over 60 mph blew some trees and power lines down in the Dallas City, IL area around 756 pm July 27. One tree was blocking Route 96 on the northeast side of town in Henderson County.

Thunderstorm Wind, Hancock

When
July 27, 7:00 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.410, -91.140

Wind gusts estimated to be 65 mph snapped the top of a tree off along Main Street in Carthage, IL around 800 pm July 27. The tree fell onto some power lines snapping one line and damaging a utility pole. Portions of some area corn fields just outside of town were also flattened.

Flash Flood, McDonough

When
July 27, 8:30 PM CST to 10:00 PM CST
Where
McDonough County, 0.68 mi W of Industry to 0.04 mi SW of Industry
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.331, -90.613

Torrential rains resulted in flash flooding of a church in Industry, IL during the evening of July 27. Standing water was also observed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129380, 129382, 129388, 129389, 129390.